South Dakota, 2020Flooding in South Dakota, March 5 to 21, 2020
March 5 to 21, 2020 · NWS FSD · 10 events in 5 counties and zones
With one to four inches of liquid residing in the snowpack near and north of Interstate 90 at the start of the month, a more or less ideal melting of the winter snowpack in early March produced minor flooding along much of the upper and middle portions of the Big Sioux River Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With one to four inches of liquid residing in the snowpack near and north of Interstate 90 at the start of the month, a more or less ideal melting of the winter snowpack in early March produced minor flooding along much of the upper and middle portions of the Big Sioux River Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 5, 5:15 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 5, 5:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
515 AM CST Thu Mar 5 2020
.SHORT TERM...(Today and Tonight)
Issued at 306 AM CST Thu Mar 5 2020
Nothing backing down on the wind threat today as all of the model
soundings suggest winds speeds at least mid to upper 40s at the top
of the mixed layer and many pushing into the mid 50s. Pressure rises
at the surface will be strongest in the morning but weak cold
advection will continue into the afternoon. With little to no snow
left over, many locations now have the chance to fully mix and with
little to no cloud cover suspect that it will happen. At least
little to no diurnally driven snow cover. The corridor of strongest
winds looks to drop through the James Valley into east central SD,
southwest MN and northwest IA. From late morning into the afternoon
the model soundings also hinting at a little weak instability at the
top of the mixed layer which would likely support some scattered
light rain/snow showers and may aid in mixing down some of the
stronger winds. The better chances for this will be over far eastern
SD into southwest MN. Still some lingering fire weather concerns
across south central SD down the Missouri River towards Vermillion.
Suspect that the ground is still just wet enough that fire spread
would not be a major issue, but with such strong winds and humidity
values close to 40 percent hoping that keeps problems at bay.
Regardless will still be a very high fire danger in these areas.
Low pressure shifts east and a quick moving surface high pressure
will move in. This will allow for light winds and mostly clear skies
so temperatures will cool into Friday morning. Expect morning lows
in the teens over snow cover and 20s elsewhere.
.LONG TERM...(Friday through Wednesday)
Issued at 306 AM CST Thu Mar 5 2020
The warmth begins to build into the area on Friday and will last
through the weekend. Very little change to the forecast Friday
through Sunday as the large upper level ridge builds into the
area. High temperatures Friday will only reach the lower 40s in
parts of southwest MN and east central SD where snowcover remains,
but in south central SD where the strong southerly winds and warm
air build quickest afternoon highs will likely reach the upper
50s. Wind gusts to 30 mph and afternoon humidity values near 30
percent will bring another high to very high fire danger to south
central SD. Saturday will be a breezy day and may end up needing
to increase winds as confidence grows on the low level wind field.
Humidity values around 30 percent near the Missouri River into
south central SD will bring more fire weather concerns. Highs
Saturday will reach 55 to 60 in southwest MN to the lower 70s in
south central SD. Sunday will see warm southerly flow continue and
morning lows may remain near 50 in many locations. The strong
southerly flow will shift east as a trough of low pressure spreads
across the Plains. Falling temperatures in the afternoon will be
possible north of I-90, but still mild. Highs along highway 14
near 60 with mid 60s to lower 70s along and south of I-90.
Cold air pours into the area Sunday night into Monday with a small
chance for rain and snow. The cold air will remain in place into
Tuesday with another weak system expected to move through Tuesday. A
little bit better signal for precipitation Tuesday night into
Wednesday but far enough out a lot could change. Milder temperatures
will build into the area Wednesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 514 AM CST Thu Mar 5 2020
Northwest winds will gust to 50 mph at times today, but winds will
quickly diminish after sunset. MVFR ceilings along with scattered
flurries or snow showers will be possible east of Interstate 29,
especially across southwest MN.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for SDZ038>040-050-052>071.
MN...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for MNZ071-072-080-081-089-090-097-098.
IA...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for IAZ001>003-012>014-020>022-031-032.
NE...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Mar 5, 3:46 AM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
346 AM CST Thu Mar 5 2020
IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>056-058>062-065>067-061000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-
McCook-Minnehaha-Hutchinson-Turner-
346 AM CST Thu Mar 5 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Northwest winds of 25 to 50 mph will be possible today. A high
fire danger will also be possible south of Interstate 90 as the
ground gradually becomes drier.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020>022-031-032-NEZ013-014-SDZ050-057-063-064-068>071-061000-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Brule-Charles Mix-Douglas-Bon Homme-Yankton-Clay-Union-
346 AM CST Thu Mar 5 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Northwest winds of 25 to 50 mph will be possible today. A very high
fire danger is expected from south central South Dakota along the
Missouri River into parts of northwest Iowa as the ground drier
out and humidities fall to 35 to 40 percent this afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Fire weather may be a concern again this weekend with strong
southerly winds and decreased afternoon relative humidity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Minnehaha
- When
- March 5, 7:00 AM CST to March 21, 5:00 PM CST
- Where
- Minnehaha County, 3.14 mi NNW of Renner to 2.94 mi SW of Renner
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.690, -96.760
The Big Sioux River at Sioux Falls I-90 (gage site SFLS2) rose above flood stage on March 5, and crested 1.8 feet above flood stage on March 15. Impacts were primarily inundation of lower-lying agricultural lands north of Sioux Falls.
Flood, Moody
- When
- March 8, 3:30 AM CST to March 20, 3:30 AM CST
- Where
- Moody County, 12.93 mi NW of Flandreau to 13.36 mi NW of Flandreau
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.170, -96.780
The Big Sioux River near Brookings (gage site BRKS2) rose above flood stage on March 8, and crested 2.03 feet above flood stage in moderate flood on March 12. Agricultural lands and several county roads near the gage site were inundated by flood waters.
Flood, Brookings
- When
- March 8, 8:00 PM CST to March 10, 3:00 AM CST
- Where
- Brookings County, 90.49 mi ENE of Storla to 91.73 mi ENE of Storla
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.430, -96.700
Sixmile Creek above Brookings (gage site SMCS2) crested 0.64 feet above flood stage on March 9. Impacts were limited to flooding of agricultural land north of Brookings.
Flood, Minnehaha
- When
- March 8, 11:00 PM CST to March 20, 7:00 AM CST
- Where
- Minnehaha County, 2.6 mi WNW of Brandon to 3 mi W of Brandon
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.590, -96.650
The Big Sioux River at Brandon (gage site BBSS2) crested 1.23 feet above flood stage on March 15. Significant flooding of agricultural lands occurred upstream and downstream of Brandon.
Flood, Lincoln
- When
- March 8, 11:00 PM CST to March 20, 7:00 AM CST
- Where
- Lincoln County, 2.47 mi NNE of Shindler to 3.28 mi SSE of Shindler
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.500, -96.623
The Big Sioux River at Brandon (gage site BBSS2) crested 1.23 feet above flood stage on March 15. Significant flooding of agricultural lands occurred upstream and downstream of Brandon.
Flood, Moody
- When
- March 9, 6:00 AM CST to March 16, 5:00 AM CST
- Where
- Moody County, 85.95 mi E of Storla to 88.17 mi E of Storla
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.050, -96.640
The Big Sioux River at Egan (gage site EGAS2) rose above flood stage on March 9 and crested 1.14 feet above flood stage on March 13. Main impact was to agricultural land near Egan.
Flood, Minnehaha
- When
- March 9, 9:00 AM CST to March 18, 8:30 PM CST
- Where
- Minnehaha County, 1 mi W of Dell Rapids to 0.69 mi NNW of Baltic
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.820, -96.740
The Big Sioux River below Dell Rapids (gage site DERS2) rose above flood stage on March 9 and crested 1.33 feet above flood stage on March 14. Impacts were limited to flooding of agricultural lands between Renner and Dell Rapids.
Flood, Moody
- When
- March 9, 3:00 PM CST to March 16, 6:00 AM CST
- Where
- Moody County, 1.47 mi SSE of Lone Tree to 2.76 mi SSW of Trent
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.960, -96.720
The Big Sioux River at Trent (gage site TRES2) rose above flood stage on March 9, and crested 0.79 feet above flood stage on March 14. The main impact was flooding of agricultural lands west of Trent.
Flood, Union
- When
- March 10, 12:30 AM CST to March 11, 1:00 PM CST
- Where
- Union County, 6.93 mi NE of Alcester to 10.62 mi SE of Big Spgs
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.080, -96.540
The Big Sioux River above Hawarden (gage site HWDI4) crested 0.35 feet above flood stage on March 10. Minor flooding of agricultural land occurred near the river.
Flood, Union
- When
- March 10, 7:00 AM CST to March 12, 11:30 AM CST
- Where
- Union County, 1.71 mi SE of Big Spgs to 3.43 mi NW of Richland
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.910, -96.580
The Big Sioux River at Akron (gage site AKRI4) crested 0.33 feet above flood stage on March 11. Some rural roads and agricultural lands near the river were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, March 5, 20201 death · $10,000 · 1 event
- Winter Storm and Winter Weather in Michigan, March 5 to 6, 202013 events
- Winter Storm in Michigan, March 5 to 6, 20203 events
- Flooding in South Dakota, March 5 to 31, 20202 events
- Flooding in Georgia, March 5, 20202 events
- Hail and Lightning Strike in Georgia, March 5, 2020$5,000 · 0.75 in hail · 2 events
- Heavy Snow in Washington, March 5 to 7, 20201 event
- Wildfire in Nebraska, March 5, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875508, 875504, 875503, 875509, 875510, 875505, 875507, 875506, 875512, 875514.